Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Gaining weight on arms and legs (but not the stomach)
Jan 10, 2013

I've been HIV+ for over 20 years and was on D4T, PIs for a number of years (early on in my treatment) that contributed to wasting in my arms, legs and face, adding visceral fat to my stomach. I'm now on Isentress, Abacavir and Viramune with great success in terms of viral load and CD4 counts. But it seems whatever I do as I age, I continue to gradually lose weight (or at least never put any on) on my arms and legs, revealing unsightly veins. Is there anything I can do nutritionally or drug-wise to put weight on my arms and legs without necessarily adding to my stomach fat? (And yes, I recognize the challenge of answering this request. ;) I run and workout weekly with weights, and am trying to eat less simple carbs, more complex ones and take supplements that you've recommended over the years Nelson to reduce insulin resistance. My triglycerides/blood fats are normal. And I've been able to reduce some of my visceral stomach fat through this change in diet now left with some surface stomach fat (and yes, ideally don't want a load more). Any guidance would be greatly appreciated.

Response from Mr. Vergel

A minority of patients ( around 10-15 percent in some studies) continue to have lipoatrophy even in non D4T, non AZT combinations. This lipoatrophy may not be as severe as we once experienced with those two drugs, though.

The only drugs that seem to help people gain fat under the skin also help them gain visceral fat (Avandia is one of them). Protease inhibitor combos seem to have a protective effect for lipoatrophy, but I have the feeling that you probably already developed resistance to them if you are taking the combination you listed.

Some of us have compensated for our loss of fat under the skin that may make our extremities look thin by trying to gain muscle in those areas instead. However, that "veiny" look you describe may not get better in some cases. HIV+ women seem to be more bothered than men about this issue since they consider that look to be too manly.

I am not sure how long ago your dropped D4T from your combo. A study showed that some return on subcutaneous fat can occur but at a very slow rate of no more than 10 percent per year after D4T is replaced by Viread or Ziagen. So, it may take a long time to see any changes.

I hope this helps. Sorry I cannot give you more options for your issue. I have learned to like my veins. People ask me why I am so "cut-up" and what diet I am on. I usually feel like telling them I was on the "D4T diet" but I hold back :)

Nelson



Previous
Atripla and Aciclovir
Next
Lipodysrophy/supplement

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement